Narcotic bowel syndrome requires withdrawal.
Physicians have ignored this syndrome, since many are loathe to undertake the arduous task of weaning their patients from narcotics, said Dr. Drossman, codirector of the University of North Carolina Center for Functional Gastrointestinal and Motility Disorders.
But this reluctance is not necessary, because patients can be helped to break the "vicious cycle," he said. There is a very effective protocol that can be used to withdraw patients from narcotics, using clonidine for the physical withdrawal symptoms and lorazepam for the anxiety, while switching them to an antidepressant for pain control.
This syndrome was first noted and described in the 1980s, but very little was written about it until Dr. Drossman and his colleagues published a paper (Clin. Gastroenterol. Hepatol. 2007;5:1126-39). He has seen at least 100 patients with narcotic bowel syndrome in his clinic.
Typically, the patient with narcotic bowel syndrome was started on an opiate because of a functional bowel disorder, or after surgery, or even for an acute painful condition. The patient then developed chronic or intermittent colicky abdominal pain, often due to delayed motility.
At first, the narcotic helps this pain, but over time tachyphylaxis and hyperalgesia set in, rendering the narcotic less and less effective and making the patient dependent on ever-escalating doses.
Dr. Drossman, who is a gastroenterologist but also is trained in psychosomatic medicine, said narcotic bowel syndrome occurs often enough that most gastroenterologists are aware that it occurs and have a pretty good intuitive sense when they see patients with it. But often, in practice, they push the idea to the background and prescribe more narcotics because that is what the patient wants, and clinics and hospitals pressure physicians to move patients through the system fast.
The doctors do not have the time or the motivation to address such a complex problem in a medical system that dictates quick processing of patients, Dr. Drossman said.
Narcotic bowel syndrome is probably a U.S. phenomenon because about 80% of the world's medical use of narcotics occurs in the United States, and physicians here are using opiates more and more, he said.
According to the protocol Dr. Drossman recommends, physicians who want to detoxify a patient should start with a tricyclic antidepressant or a serotonin-noradrenergic inhibitor, which is begun about 2 days before the withdrawal is initiated. Of the tricyclics, desipramine or nortriptyline are better than imipramine or amitriptyline because they have fewer side effects, he said.
A low dose is used for pain control--for example, 50 mg per day of desipramine taken at bedtime, titrated up to 150 mg per day. One day before narcotic withdrawal begins, lorazepam is started in order to ease anxiety, at a dose of 1 mg every 6-8 hours, continued throughout the entire withdrawal.
The narcotic can be withdrawn at a rate of 10%-33% per day, meaning the detoxification can take anywhere from 3 to 10 days.
On the second or third day of withdrawal, clonidine is begun to treat the sympathetic-related symptoms, such as muscle pains and chills. Both lorazepam and clonidine can be tapered and discontinued once the withdrawal is complete.
If the patient is constipated, he or she can be treated with polyethylene glycol. The antidepressant is continued indefinitely, as needed, for pain control.
Dr. Drossman is on the speaker's bureau for Sucampo Pharmaceuticals, Takeda Pharmaceutical North America, Novartis, and Microbia.
BY TIMOTHY F. KIRN
|Printer friendly Cite/link Email Feedback|
|Author:||Kirn, Timothy F.|
|Publication:||Internal Medicine News|
|Date:||Jan 1, 2008|
|Previous Article:||Oral 'speed bump': eat slowly, lose weight.|
|Next Article:||Number of adenomas predicts colonic recurrence.|